Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 22, NWS Blacksburg, VA

May 4, 2009Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 4, 2009, 6:46 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2009, 6:46 PM EDT (22:46 UTC)
Expired
May 4, 2009, 7:18 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:25 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 4, 5:25 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT MON MAY 4 2009

.SYNOPSIS...
A COLD FRONT OVER SOUTHERN VIRGINIA WILL PUSH SLOWLY INTO NORTH
CAROLINA THIS EVENING...BEFORE RETURNING BACK NORTH AS A WARM
FRONT WEDNESDAY MORNING. ANOTHER AREA OF LOW PRESSURE WILL PUSH A COLD
FRONT EAST INTO THE REGION BY THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
HAVE CANCELLED THE TORNADO WATCH 1 HOUR EARLY...WITH NO
DEVELOPMENT AND STRONG CONVECTIVE INHIBITION REMAINING OVER THE
AREA. WILL CONTINUE THE SEVERE THUNDERSTORM WATCH FOR ROCKINGHAM
AND CASWELL COUNTIES WITH STRONG STORMS TO THE WEST. THE STRONG
CONVECTIVE INHIBITION EXTENDS ACROSS ROCKINGHAM AND CASWELL AS
WELL...BUT THERE IS STILL A LITTLE HEATING POSSIBLE...SO WANT TO
LET IT GO A FEW MORE HOURS.

PREVIOUS DISCUSSION...
MODELS ARE INDICATING THE SURFACE BOUNDARY NOW ACROSS SOUTHERN
VIRGINIA WILL DRIFT SOUTH...AIDED BY THE THUNDERSTORMS ALONG AND
SOUTH OF THE FRONT...INTO NORTH CAROLINA THIS EVENING. LOCAL WRF
HAD A MAJORITY OF THE SHOWERS AND THUNDERSTORMS EXITING THE
FORECAST AREA AROUND 03-04Z. USED THIS TIMING FOR DIMINISHING THE
CHANCE OF RAIN IN THE GRIDS.

NORTH OF THE FRONT TONIGHT...ESPECIALLY NORTH OF ROA AND LYH FOG
AND STRATUS WILL FILL BACK IN. WENT NEAR OR SLIGHTLY ABOVE
GUIDANCE FOR LOWS TONIGHT WITH ALL THE CLOUD COVER...AND SINCE MAV
GUIDANCE HAS BEEN RUNNING A LITTLE COOL PAST FEW NIGHTS NORTH OF
THE FRONT.

HAVE INCREASED THE CHANCE OF RAIN ON WEDNESDAY AND ADDED MORE
THUNDER FOR THE AFTERNOON WITH THE APPROACH OF THE NEXT SHORT
WAVE. ENOUGH CLOUD COVER AND CHANCE OF RAIN TO LOWER MAXIMUM
TEMPERATURES A FEW DEGREES BUT STILL NOT AS LOW AS GUIDANCE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SURFACE WEDGE WILL BE ENHANCED FROM RAIN AND LOW PRESSURE TRACKING
NORTH ALONG THE MID ATLANTIC COAST TUESDAY EVENING. AS THIS LOW
PRESSURE CONTINUES TO TRACK TO THE NORTH OVERNIGHT...DRIER AIR AND
LIGHT WESTERLY WINDS WILL DIMINISH RAIN CHANCES OVER THE AREA.
DESPITE THE RAIN MOVING NORTH...LOW CLOUDS AND DRIZZLE AND/OR FOG
MAY PLAGUE AREAS ALONG AND EAST OF THE BLUE RIDGE INTO WEDNESDAY
MORNING.

LATE TUESDAY NIGHT AND WEDNESDAY MORNING...AN UPPER LEVEL TROUGH
ACROSS THE GREAT LAKES WILL GENERATE ANOTHER DISTURBANCE IN THE MID
WEST AND TRACKS THIS SYSTEM INTO THE TENNESSEE VALLEY. DURING THE DAY
WEDNESDAY...THE UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED AND
TRACKS THE DISTURBANCE OVER THE IMMEDIATE AREA BRING ROUNDS OF
MODERATE TO HEAVY SHOWERS TO THE REGION. SPC HAS THE AREA IN A
SLIGHT RISK FOR WEDNESDAY. 12Z GFS IS FASTER WITH THIS SYSTEM BRING
IT IN DURING THE MORNING AND EXITING LATE IN THE AFTERNOON/EARLY
EVENING. 12Z NAM IS QUITE A BIT SLOWER BRING RAIN INTO THE AREA
DURING THE EARLY AFTERNOON AND NOT EXITING UNTIL AFTER 09Z THURSDAY.
WITH TIMING UNCERTAINTIES...TOOK A BLEND OF THE TWO MODELS WITH
SLIGHTLY MORE WEIGHT TO THE NAM...AS THE GFS HAS BE RUNNING SYSTEMS
A LITTLE TO FAST OVER THE PAST WEEK. OF COURSE WITH TIMING
ISSUES...TEMPERATURES WILL BE AFFECTED. FOR NOW...KEPT TEMPERATURES
CLOSE TO METMOS AND AROUND NORMAL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ZONAL FLOW WILL BE OVER THE REGION ON THURSDAY WITH A FEW POP-UP
SHOWERS DURING THE AFTERNOON AND EVENING HOURS. A FRONT WILL STALL
ACROSS THE OHIO VALLEY THURSDAY NIGHT AND WILL WAIT FOR A SURFACE
WAVE TO GENERATE ALONG IT BEFORE IT WILL SLIDE TO THE EAST COAST
FRIDAY NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA FRIDAY AFTERNOON AND EVENING. ONCE THIS FRONT TRACKS TO THE
EAST COAST...HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE
WEEKEND AND POSSIBLY INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED
TO BE COMFORTABLE AND ABOVE NORMAL.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
CEILINGS NORTH OF A WARM FRONT THAT EXTENDED FROM A LOW NEAR ROA
TO THE DELMARVA WERE VERY SLOWLY IMPROVING FROM IFR TO VFR AS THE
FRONT LIFTED NORTH AND THE LOW MOVED EAST.

A COLD FRONT ALSO EXTENDED FROM THE LOW INTO EASTERN EASTERN
TENNESSEE. THIS COLD FRONT WILL GRADUALLY SINK SOUTH INTO NORTHERN
NORTH CAROLINA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THIS COLD FRONT. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING OR STRONG GUSTY WINDS...LARGE HAIL AND IFR TO
MVFR VISIBILITIES DUE TO VERY HEAVY RAIN.

ONCE THE FRONT SINKS FURTHER SOUTH IFR TO MVFR CEILINGS WILL FILL
BACK IN OVERNIGHT AT ALL TAF SITES. AS MIXING BEGINS AFTER SUNRISE
ON WEDNESDAY AND LOW LEVEL WINDS TURN TO THE SOUTH-SOUTHWEST
CONDITIONS WILL IMPROVE FROM SOUTH TO NORTH. IT MAY TAKE UNTIL
CLOSE TO 18Z ON WEDNESDAY FOR CEILINGS TO LIFT TO VFR AT LYH.

WEDNESDAY NIGHT THROUGH FRIDAY...THE WEATHER PATTERN REMAINS
UNSETTLED WITH ANOTHER FRONT ARRIVING AND SLOWING DOWN OVER THE
AREA BY WEDNESDAY NIGHT. THIS WILL KEEP SHOWERS AND POSSIBLY TSTMS
AROUND THROUGH THE PERIOD. PERIODS OF MVFR ARE LIKELY...AND IFR IS
POSSIBLE...IN THE VCNTY OF ANY SHOWER OR STORM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, May 4, 5:20 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON MAY 4 2009

NCZ005-006-052130-
ROCKINGHAM-CASWELL-
520 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003-004-019-020-052130-
SURRY-STOKES-WILKES-YADKIN-
520 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-052130-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
520 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 4, 4:18 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT MON MAY 4 2009

NCZ019-042100-
WILKES NC-
418 PM EDT MON MAY 4 2009

...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILLERS
CREEK...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS 5 MILES
SOUTHWEST OF DARBY MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ONE STORM WILL BE NEAR MULBERRY AROUND 430 PM...HAYS AROUND 445 PM
AND TRAPHILL AROUND 500 PM. THE OTHER STORM WILL BE AFFECTING DARBY
BY 425 PM...AND MAPLE SPRINGS BY 445 PM.

LAT...LON 3612 8152 3642 8106 3641 8103 3637 8102
      3637 8099 3638 8098 3635 8092 3631 8087
      3629 8087 3604 8135

EXPERIMENTAL

WP
Special weather statement, May 4, 4:59 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON MAY 4 2009

NCZ001-018-019-042145-
ASHE NC-WATAUGA NC-WILKES NC-
459 PM EDT MON MAY 4 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST ASHE...EASTERN
WATAUGA AND NORTHWESTERN WILKES COUNTIES...

AT 457 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DARBY...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DEEP GAP AROUND 515 PM...SUMMIT AROUND 530 PM
AND WILBAR AROUND 545 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3639 8149 3626 8125 3618 8144 3611 8155
      3614 8171

EXPERIMENTAL

WP
Special weather statement, May 4, 6:36 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON MAY 4 2009

NCZ006-VAZ044-058-042300-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
636 PM EDT MON MAY 4 2009

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX AND PITTSYLVANIA COUNTIES...

AT 636 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PROVIDENCE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DANVILLE AIRPORT AROUND 645 PM...DANVILLE
AIRPORT AROUND 650 PM...RINGGOLD AROUND 655 PM AND MILTON AROUND 700
PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3659 7954 3675 7914 3654 7903 3654 7904
      3654 7914 3651 7914 3642 7945

EXPERIMENTAL

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:41 PM EDTSpecial Weather StatementRNKBedford, Floyd, Franklin, Roanoke, City of Lynchburg, City of Roanoke and 1 more64 min
May 3, 10:43 PM EDTFlood WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 23 more13 hr
May 3, 10:56 PM EDTSpecial Weather StatementRNKGrayson, Smyth, Wythe64 min
May 3, 11:52 PM EDTSpecial Weather StatementRNKAppomattox, Bedford, Campbell, Charlotte, Franklin, City of Lynchburg53 min
May 4, 12:44 AM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Craig and 8 more61 min
May 4, 6:36 PM EDTSpecial Weather StatementRNKCity of Danville24 min
May 4, 7:15 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville60 min
May 4, 7:36 PM EDTSpecial Weather StatementRNKCity of Danville24 min
May 3, 8:17 PM EDTSpecial Weather StatementRNKRockingham, Stokes43 min
May 3, 8:56 PM EDTTornado WarningRNKCaswell, Rockingham49 min
May 4, 4:18 PM EDTSpecial Weather StatementRNKWilkes42 min
May 4, 4:24 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin66 min
May 4, 4:59 PM EDTSpecial Weather StatementRNKWatauga46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.